How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dan B. Your Own Question
Dr. Dan B.
Dr. Dan B., Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 3343
Experience:  Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
36528250
Type Your Eye Question Here...
Dr. Dan B. is online now
A new question is answered every 9 seconds

Can staying awake all night long cause red eyes? I stayed awake

This answer was rated:

Can staying awake all night long cause red eyes? I stayed awake all night long last night, and suddenly, my eyes were very red. I put Visine on them, and the redness disappeared. But I am still concerned only because I didn't get soap or anything else in my eyes. I never even rubbed them once. In the last week, I have had watery eyes on 3 occasions. However, I believe that may be due to my allergies or sinuses. Additionally, about 2 weeks ago, I had a minor pain in my right eye. But the pain was minor and lasted less than a day, and my eye has NOT hurt ever since. Anyway, that is why I was very concerned last night when I noticed that my eyes were very red for no apparent reason. Thank you for your assistance.

Doctor DanB :

Hello and thanks for your question. Yes, your eyes can be red from staying awake all night. However, in my experience, it usually takes something more than that to make them significantly red, such as allergies, or possibly an on-coming viral conjunctivitis. If your eyes are significantly itchy, then I would recommend and OTC allergy drop.

Doctor DanB :

Does that make sense?

Customer:

My eyes don't itch.

Doctor DanB :

Then, I think you are okay to just keep an eye on this (no pun intended) and use artificial tears 3-4x/day if you wish to help with any irritation. But otherwise I wouldn't worry about it unless you started to develop other symptoms such as pain, light-sensitivity, or discharge.

Customer:

Not right now, but earlier today, my eyes were sensitive to the fan blowing full blast in front of me. Should I be alarmed about that?

Doctor DanB :

No,. not really. That's just a sign that there has been some minor irritation, probably from the lack of sleep, and something that I think the artificial tears would do well to help. Very common and nothing to worry about.

Customer:

I am also trying to combat Afrin addiction right now. That's one of the main reason for my allergies, I think.

Doctor DanB :

Ah, I got ya. That's difficult. Do you have any other concerns or questions about this topic?

Customer:

I am trying to take Omnaris instead of Afrin to see if that will take it away. Are red eyes a possible side effect for Omnaris?

Doctor DanB :

No, this is not a normal side effect of Omnaris.

Customer:

The Omnaris seems to help a little bit. Thank you.

Dr. Dan B. and other Eye Specialists are ready to help you